MAUDE Adverse Event Report: COOK INC ASCEND® AQ® URETERAL BALLOON CATHETER; EZN DILATOR, CATHETER, URETERAL

COOK INC ASCEND® AQ® URETERAL BALLOON CATHETER; EZN DILATOR, CATHETER, URETERAL
Catalog Number AUB-6-4
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a ureteral dilation procedure, initially, the user could not inflate the balloon of the ascend aq ureteral balloon catheter.Eventually they were able to inflate the balloon to 10 atmospheric (atm) units of pressure and the balloon broke.Another ascend aq ureteral balloon catheter was used to complete the procedure.No adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
H6 - conclusion codes: cause traced to component failure (4307).Investigation ¿ evaluation.A visual inspection of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, and quality control data.One device was returned for investigation.A visual examination of the returned device noted there is a 4.5 cm longitudinal split in the balloon material.A review of the device history record noted there were no non-conformances that were associated with the reported failure.A search of complaint records found this is the only complaint associated with lot 7853036.The instructions for use (ifu) that accompanies this device contains the following instructions: balloon preparation.Upon removal from the package, inspect the balloon catheter to ensure no damage has occurred during shipment.Remove the protective sleeve from the balloon and discard.Lock a 10ml syringe filled with 5ml of dilute contrast medium onto the balloon lumen and apply negative pressure for 20 to 30 seconds.Release negative pressure on syringe allowing medium to draw into balloon.Detach the syringe leaving medium on the balloon lumen.Precautions: -do not exceed the maximum rated burst pressure (listed on label) for this balloon device.Refer to product label or the inflation check valve on the balloon device for appropriate balloon volume.The burst pressure data was analyzed using factors for a one-sided tolerance to determine with 95% confidence that 99.9% of these balloons would not burst at or below the calculated rated burst pressure.Warnings: do not overinflate.Using excessive pressure to inflate this device can cause the balloon to rupture.Potential adverse events: complications that might occur during this procedure could include over inflation of the balloon which could result in trauma to the surrounding tissue.The returned ascend® aq® ureteral balloon catheter was visually examined.A 4.5cm longitudinal split was found in the balloon material.There is no indication that a design process or related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new information received since the last report was submitted on 16jul2018.

Brand Name
ASCEND® AQ® URETERAL BALLOON CATHETER
Common Device Name
EZN DILATOR, CATHETER, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7689497
Report Number1820334-2018-01992
Device Sequence Number2643308
Product Code EZN
UDI-Device Identifier00827002328310
UDI-Public(01)00827002328310(17)200424(10)7853036
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K040127
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup
Report Date (Section B) 08/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/24/2020
Device Catalogue NumberAUB-6-4
Device Lot Number7853036
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Initial Date Received by Manufacturer 07/02/2018
Supplement Date Received by Manufacturer08/16/2018
Initial Report FDA Received Date07/16/2018
Supplement Report FDA Received Date08/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age19 YR
Patient Weight70